Selective serotonin reuptake inhibitor use and risk of gastrointestinal and intracranial bleeding

Wei Cheng Yuet, Dhvani Derasari, Jon Sivoravong, David Mason, Michael Jann

Research output: Contribution to journalReview article

2 Citations (Scopus)

Abstract

Selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications in the United States. Although SSRIs are highly tolerable relative to other antidepressants, they are associated with a number of adverse effects, including increased gastrointestinal tract bleeding and intracranial bleeding. Mechanisms include increased gastric acid secretion and inhibition of serotonin entrance into platelets. Patients with other bleeding risk factors, such as warfarin, clopidogrel, or aspirin use, may be at heightened risk of these adverse effects. The purpose of this article is to review the incidence of gastrointestinal tract bleeding or intracranial bleeding associated with concomitant SSRI use, the proposed mechanisms of, and the potential pharmacokinetic/pharmacodynamic interactions with anticoagulants and antiplatelets. Given the prevalence of SSRI use in the ambulatory setting, osteopathic physicians should be aware of potential drug-drug interactions and the clinical implications of SSRI-associated bleeding risk.

Original languageEnglish
Pages (from-to)102-111
Number of pages10
JournalJournal of the American Osteopathic Association
Volume119
Issue number2
DOIs
StatePublished - Feb 2019

Fingerprint

Serotonin Uptake Inhibitors
Hemorrhage
clopidogrel
Gastrointestinal Tract
Osteopathic Physicians
Gastric Acid
Warfarin
Drug Interactions
Anticoagulants
Antidepressive Agents
Aspirin
Serotonin
Blood Platelets
Pharmacokinetics
Incidence
Pharmaceutical Preparations

Keywords

  • Selective serotonin reuptake inhibitor
  • Ssri

Cite this

@article{0757d549b64d4f55a41db00cb73f72b8,
title = "Selective serotonin reuptake inhibitor use and risk of gastrointestinal and intracranial bleeding",
abstract = "Selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications in the United States. Although SSRIs are highly tolerable relative to other antidepressants, they are associated with a number of adverse effects, including increased gastrointestinal tract bleeding and intracranial bleeding. Mechanisms include increased gastric acid secretion and inhibition of serotonin entrance into platelets. Patients with other bleeding risk factors, such as warfarin, clopidogrel, or aspirin use, may be at heightened risk of these adverse effects. The purpose of this article is to review the incidence of gastrointestinal tract bleeding or intracranial bleeding associated with concomitant SSRI use, the proposed mechanisms of, and the potential pharmacokinetic/pharmacodynamic interactions with anticoagulants and antiplatelets. Given the prevalence of SSRI use in the ambulatory setting, osteopathic physicians should be aware of potential drug-drug interactions and the clinical implications of SSRI-associated bleeding risk.",
keywords = "Selective serotonin reuptake inhibitor, Ssri",
author = "Yuet, {Wei Cheng} and Dhvani Derasari and Jon Sivoravong and David Mason and Michael Jann",
year = "2019",
month = "2",
doi = "10.7556/jaoa.2019.016",
language = "English",
volume = "119",
pages = "102--111",
journal = "Journal of the American Osteopathic Association",
issn = "0098-6151",
publisher = "American Osteopathic Association",
number = "2",

}

Selective serotonin reuptake inhibitor use and risk of gastrointestinal and intracranial bleeding. / Yuet, Wei Cheng; Derasari, Dhvani; Sivoravong, Jon; Mason, David; Jann, Michael.

In: Journal of the American Osteopathic Association, Vol. 119, No. 2, 02.2019, p. 102-111.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Selective serotonin reuptake inhibitor use and risk of gastrointestinal and intracranial bleeding

AU - Yuet, Wei Cheng

AU - Derasari, Dhvani

AU - Sivoravong, Jon

AU - Mason, David

AU - Jann, Michael

PY - 2019/2

Y1 - 2019/2

N2 - Selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications in the United States. Although SSRIs are highly tolerable relative to other antidepressants, they are associated with a number of adverse effects, including increased gastrointestinal tract bleeding and intracranial bleeding. Mechanisms include increased gastric acid secretion and inhibition of serotonin entrance into platelets. Patients with other bleeding risk factors, such as warfarin, clopidogrel, or aspirin use, may be at heightened risk of these adverse effects. The purpose of this article is to review the incidence of gastrointestinal tract bleeding or intracranial bleeding associated with concomitant SSRI use, the proposed mechanisms of, and the potential pharmacokinetic/pharmacodynamic interactions with anticoagulants and antiplatelets. Given the prevalence of SSRI use in the ambulatory setting, osteopathic physicians should be aware of potential drug-drug interactions and the clinical implications of SSRI-associated bleeding risk.

AB - Selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications in the United States. Although SSRIs are highly tolerable relative to other antidepressants, they are associated with a number of adverse effects, including increased gastrointestinal tract bleeding and intracranial bleeding. Mechanisms include increased gastric acid secretion and inhibition of serotonin entrance into platelets. Patients with other bleeding risk factors, such as warfarin, clopidogrel, or aspirin use, may be at heightened risk of these adverse effects. The purpose of this article is to review the incidence of gastrointestinal tract bleeding or intracranial bleeding associated with concomitant SSRI use, the proposed mechanisms of, and the potential pharmacokinetic/pharmacodynamic interactions with anticoagulants and antiplatelets. Given the prevalence of SSRI use in the ambulatory setting, osteopathic physicians should be aware of potential drug-drug interactions and the clinical implications of SSRI-associated bleeding risk.

KW - Selective serotonin reuptake inhibitor

KW - Ssri

UR - http://www.scopus.com/inward/record.url?scp=85060661694&partnerID=8YFLogxK

U2 - 10.7556/jaoa.2019.016

DO - 10.7556/jaoa.2019.016

M3 - Review article

C2 - 30688347

AN - SCOPUS:85060661694

VL - 119

SP - 102

EP - 111

JO - Journal of the American Osteopathic Association

JF - Journal of the American Osteopathic Association

SN - 0098-6151

IS - 2

ER -